Economics at your fingertips  

Public investment, debt, and welfare: A quantitative analysis

Santanu Chatterjee (), John Gibson and Felix Rioja

Journal of Macroeconomics, 2018, vol. 56, issue C, 204-217

Abstract: In this paper, we examine the relationship between infrastructure investment and economic welfare in the context of a heterogeneous agent, incomplete-markets economy. Using a quantitative model to match the key aggregate and distributional features of the U.S. economy over the period 1990–2015, we show that the welfare-maximizing share of public investment in GDP depends critically on whether one internalizes the transition path between stationary equilibria or not. When welfare changes are evaluated by only comparing long-run stationary equilibria, the model implies that the government should increase infrastructure investment above its average share of 4 percent of GDP in the data. However, once the transition path and short-run dynamics are internalized, welfare-maximization generates an intertemporal trade-off in the path of infrastructure spending: a short-run increase significantly above its observed share in the data, but a long-run decline below this share to satisfy the government’s budget constraint.

Keywords: Infrastructure; Public investment; Heterogeneous agents; Public debt; Welfare; Transitional dynamics (search for similar items in EconPapers)
JEL-codes: E2 E6 H3 H4 H6 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jmacro.2018.01.007

Access Statistics for this article

Journal of Macroeconomics is currently edited by Douglas McMillin and Theodore Palivos

More articles in Journal of Macroeconomics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

Page updated 2023-01-25
Handle: RePEc:eee:jmacro:v:56:y:2018:i:c:p:204-217